Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 387, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 7, 2011, 10:18 PM CDT for 4 counties in Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2011, 10:18 PM CDT (03:18 UTC)
- Expired
- Aug 7, 2011, 11:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Harper County, KS, Kingman County, KS, Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 28 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 3.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 386 J/kg
- Mixed-layer CIN
- -179 J/kg
- Mixed-layer LCL
- 3062 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
415 WUUS53 KICT 080318 SVRICT KSC077-095-173-191-080400- /O.NEW.KICT.SV.W.0387.110808T0318Z-110808T0400Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 1018 PM CDT SUN AUG 7 2011 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN HARPER COUNTY IN SOUTH CENTRAL KANSAS... SOUTHEASTERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS... SOUTHWESTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS... NORTHWESTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS... * UNTIL 1100 PM CDT * AT 1016 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM CHENEY TO 8 MILES NORTH OF HARPER...AND MOVING EAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... CHENEY...NORWICH...GODDARD...VIOLA...ARGONIA...CONWAY SPRINGS... GARDEN PLAIN...RUNNYMEDE...DANVILLE...LAKE AFTON AND MILAN. PRECAUTIONARY/PREPAREDNESS ACTIONS... THESE STORMS HAVE A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN WICHITA. WIND DAMAGE WITH THESE STORMS WILL OCCUR WELL AHEAD OF ANY RAIN OR LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 3767 9747 3720 9764 3733 9812 3771 9782 TIME...MOT...LOC 0317Z 281DEG 31KT 3768 9774 3739 9799 WIND...HAIL 70MPH <.75IN $$ ES
1 follow-up statement
152 WWUS53 KICT 080353 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1053 PM CDT SUN AUG 7 2011 KSC077-095-173-191-080403- /O.EXP.KICT.SV.W.0387.000000T0000Z-110808T0400Z/ SUMNER KS-SEDGWICK KS-KINGMAN KS-HARPER KS- 1053 PM CDT SUN AUG 7 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HARPER... SOUTHEASTERN KINGMAN...SOUTHWESTERN SEDGWICK AND NORTHWESTERN SUMNER COUNTIES WILL EXPIRE AT 1100 PM CDT... THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND MOVED OUT OF THE WARNED AREA. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN WICHITA. LAT...LON 3767 9747 3720 9764 3733 9812 3771 9782 TIME...MOT...LOC 0353Z 281DEG 31KT 3762 9736 3733 9761 $$ ES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 8:08 PM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, Aug 7, 8:08 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 808 PM CDT SUN AUG 7 2011 .UPDATE... AM BECOMING INCREASINGLY CONCERNED ABOUT STORMS CURRENTLY WEST OF FORECAST AREA. THESE STORMS CONTINUE TO INCREASE IN INTENSITY AND APPEAR TO BE TRANSITIONING TO A LINEAR/COLD POOL DOMINATED SYSTEM. UNFORTUNATELY LATEST RUN OF THE RUC HAD ANOMALOUS INSTABILITY BULLSEYE IN THE VICINITY OF KICT. ACARS WINDS AND PROFILERS SHOW SOME DIFFLUENCE ACROSS THE AREA...WITH HIGHER WINDS/JET IMPACTING WESTERN KS AT THIS TIME. GIVEN BOUNDARY MEANDERING ACROSS THE AREA...SUSPECT THE STORMS TO THE WEST WILL CONTINUE TO DEVELOP/LINE OUT AND AFFECT A GOOD PORTION OF SOUTH CENTRAL KS...MOST LIKELY ALONG/SOUTH OF OUTFLOW BOUNDARY. HAVE TWEAKED POPS FOR THIS EVENING TO ACCOUNT FOR THAT. SEVERE STORMS WITH DAMAGING WINDS MOST LIKELY ALONG/WEST OF GBD-EWK-SEDAN LINE THIS EVENING AND WILL ADJUST HAZARDOUS WEATHER OUTLOOK FOR THAT. SEVERE THREAT IN SE KS IS WANING AND WATCH WILL LIKELY BE NIXED IN THE NEXT HOUR OR TWO. -HOWERTON && .PREV DISCUSSION... /ISSUED 638 PM CDT SUN AUG 7 2011/ UPDATE... WILL BE UPDATING GRIDS FOR CURRENT TRENDS/OBS SHORTLY. -HOWERTON AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU EXTREMELY CHALLENGING FORECAST WITH SIGNIFICANT BOUNDARY MEANDERING FROM NEAR KHUT-KPPF. SO FAR CONVECTION HAS BEEN LIMITED TO EXTREME SOUTHEAST KS...BUT THINKING IS FOR ADDITIONAL DEVELOPMENT AROUND SUNSET...OR POSSIBLY THE WESTERN KS CONVECTION MOVING SE DOWN THIS BOUNDARY. EITHER WAY...WILL HEDGE WITH SOME CUMULONIMBUS/VCTS AT MOST SITES THIS EVENING AND INTO THE OVERNIGHT PERIOD. AFTER A LULL LATE TONIGHT OR EARLY TOMORROW MORNING...MAY SEE REDEVELOPMENT DURING THE AFTERNOON AT KICT/KCNU/KHUT WITH BOUNDARY LIKELY STILL LURKING IN THE AREA. HOPING THAT 0000 UTC UPPER AIR DATA WILL SHED A BIT MORE INSIGHT -HOWERTON PREV DISCUSSION... /ISSUED 209 PM CDT SUN AUG 7 2011/ DISCUSSION... MAIN ISSUE WITH THIS PACKAGE WILL BE FRONTAL POSITIONING THE FIRST FEW PERIODS AND PRECIPITATION CHANCES. IT COULD BE A FAIRLY WET FORECAST FOR MANY LOCATIONS. TONIGHT... NAM AND GFS ARE BOTH IN PRETTY GOOD POSITION AT 16Z. HOWEVER...THE GFS IS TRYING TO PUSH THE INITIAL WEAK BOUNDARY FRONT THROUGH A BIT QUICKER...BUT IT IS HANDLING THE CURRENT PRECIPITATION A BIT BETTER. EITHER WAY...THERE IS NOT ENOUGH DIFFERENCE TO REALLY INFLUENCE WHAT IS FORECAST FOR THIS EVENING. MANY DIFFERENT FORCING MECHANISMS WILL COME INTO PLAY ALONG WITH SOME LINGERING OUTFLOW BOUNDARIES. THE MAIN AREA OF CONCERN WILL BASICALLY BE TO THE NORTHEAST OF A GREAT BEND TO NEWTON TO INDEPENDENCE LINE. A DECENT LITTLE SHORTWAVE WILL PROPAGATE ACROSS THE NORTHEAST SECTIONS OF THE STATE WITH AMPLE INSTABILITY AND FN CONVERGENCE. THEREFORE...A DECENT MCS LOOKS TO BE ON TAP OVERNIGHT AND INTO THE MORNING. VERY IMPRESSIVE ISENTROPIC LIFT ON A 315K SURFACE IS ALSO PRESENT AND LINGERS INTO THE MORNING HOURS ON MONDAY. SO...DECENT CHANCES FOR PRECIPITATION WILL BE FORECAST NE AND LESS SW. CURRENT FORECAST SHOWS THIS TREND VERY WELL. MONDAY... COLD FRONT FINALLY BEGINS TO FILTER SOUTH ACROSS THE FORECAST AREA AND BRING SOME NEEDED RELIEF TO THE NORTH. HOWEVER...FURTHER SOUTH OF HIGHWAY 50...HOT TEMPERATURES WILL CONTINUE TIL THE FRONT MOVES SOUTH LATE IN THE AFTERNOON AND EVENING HOURS. THEREFORE...THE EXTREME HEAT WARNING WILL CONTINUE THROUGH THE AFTERNOON FOR THOSE SECTIONS. SOME REPRIEVE THOUGH...WILL BE THE CONTINUED CHANCE FOR LINGERING STORMS SOUTH OF THE FRONT...MORE SO TO THE EAST OF THE TURNPIKE THOUGH. ISENTROPIC FORCING REALLY PICKS UP ALONG THE FLINT HILLS AROUND 7PM AND CONTINUES EASTWARD DURING THE EVENING. PRECIPITATION CHANCES WILL FOLLOW THAT TREND AS WELL. THE COLD FRONT WILL BE WELL SOUTH OF THE FORECAST AREA BY MIDNIGHT. TUESDAY... NO MORE HEAT WARNING. HIGH PRESSURE WILL FILL IN FROM THE NORTH AND BRING ABOUT SOME MUCH NEEDED RELIEF TO THE AREA. WE WILL BE PRECIPITATION FREE AND PLEASANT DURING THE DAY. HOWEVER...DURING THE NIGHT ANOTHER ROUND OF ISENTROPIC LIFT ENTERS THE AREA AND WILL BRING ABOUT ANOTHER CHANCE FOR PRECIPITATION. WEDNESDAY... SURFACE BOUNDARY OVER OK WILL BEGIN MOVING NORTH DURING THE DAY. THIS COMBINED WITH PLENTY OF ISENTROPIC LIFT WILL KEEP PLENTY OF CLOUDS OVER HEAD AND YET AGAIN ANOTHER CHANCE FOR STORMS. TEMPS WILL REMAIN BELOW NORMAL. EXTENDED... THE BOUNDARY THAT IS MOVING INTO SOUTHERN KS WEDNESDAY NIGHT WILL MEANDER OVER THE FORECAST AREA THROUGH FRIDAY. THE SOUTHERN HALF WILL BE IN THE WARM SECTOR AND TEMPS WILL ONCE AGAIN RISE INTO THE UPPER 90S AND THE NORTHERN HALF WILL REMAIN SOMEWHAT COOLER. THE CONVERGENCE ALONG THE BOUNDARY AND ISENTROPIC LIFT WILL GIVE US A CHANCE FOR RAIN EACH DAY TIL SATURDAY WHEN THE FRONT MOVES OUT. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 75 99 70 93 / 40 20 20 10 HUTCHINSON 73 96 69 92 / 40 20 10 10 NEWTON 73 96 70 91 / 40 30 20 10 ELDORADO 73 97 69 92 / 40 30 20 10 WINFIELD-KWLD 76 101 72 95 / 40 30 20 10 RUSSELL 70 88 68 88 / 50 20 10 10 GREAT BEND 71 91 68 90 / 60 20 10 10 SALINA 72 90 68 90 / 60 20 10 10 MCPHERSON 73 94 69 91 / 50 20 10 10 COFFEYVILLE 76 100 73 94 / 40 40 30 10 CHANUTE 73 96 70 91 / 60 40 30 10 IOLA 73 95 69 90 / 60 40 30 10 PARSONS-KPPF 75 99 72 93 / 40 40 30 10 && .ICT WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 8 PM CDT MONDAY FOR KSZ069>072-082- 083-091>096-098>100. &&
Hazardous weather outlook, Aug 7, 8:31 PM CDT, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 831 PM CDT SUN AUG 7 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-090145- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 831 PM CDT SUN AUG 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH THE NIGHT ACROSS MUCH OF THE AREA. SOME SEVERE STORMS ARE POSSIBLE...MAINLY SOUTHWEST OF A LINE FROM GREAT BEND TO NEWTON TO SEDAN. DAMAGING WINDS WILL BE THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY DANGEROUS HEAT INDICES WILL CONTINUE OVER PARTS OF SOUTH CENTRAL AND SOUTHEAST KANSAS ON MONDAY AFTERNOON. PLEASE REFER TO THE EXCESSIVE HEAT WARNING FOR DETAILS. THERE WILL BE A GOOD CHANCE FOR THUNDERSTORMS ON MONDAY ACROSS THE ENTIRE AREA. A FEW SEVERE STORMS WILL BE POSSIBLE WITH DAMAGING WINDS AND LARGE HAIL. PERIODIC BOUTS OF THUNDERSTORMS...MAINLY DURING THE EVENING AND OVERNIGHT HOURS...WILL AFFECT THE REGION FROM TUESDAY NIGHT THROUGH SATURDAY. STRONG TO MARGINALLY SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE WITH SEVERAL OPPORTUNITIES FOR WIDESPREAD RAINS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED/HOWERTON
In the hours before
Local storm report, Aug 7, 5:03 PM CDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
503 PM CDT SUN AUG 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM HAIL 3 SSW YATES CENTER 37.84N 95.76W
08/07/2011 E0.25 INCH WOODSON KS TRAINED SPOTTER
&&
SGSLocal storm report, Aug 7, 5:35 PM CDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
535 PM CDT SUN AUG 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND GST CHANUTE 37.67N 95.46W
08/07/2011 E63 MPH NEOSHO KS ASOS
&&
SGSSpecial weather statement, Aug 7, 9:08 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 908 PM CDT SUN AUG 7 2011 KSZ067-080245- RENO- 908 PM CDT SUN AUG 7 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR RENO COUNTY... AT 905 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 5 MILES NORTHEAST OF STAFFORD...OR 28 MILES NORTHEAST OF PRATT...AND MOVING EAST AT 20 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. PEOPLE IN WESTERN RENO COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORM MAINTAINS INTENSITY AND MOVES INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. ES
Local storm report, Aug 7, 9:46 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
946 PM CDT SUN AUG 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM TSTM WND GST 5 WNW ARLINGTON 37.91N 98.27W
08/07/2011 E70 MPH RENO KS TRAINED SPOTTER
ESTIMATED 60 TO 70 MPH WIND GUSTS
&&
SGSLocal storm report, Aug 7, 10:02 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1002 PM CDT SUN AUG 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1001 PM TSTM WND GST 4 SE PRETTY PRAIRIE 37.74N 97.97W
08/07/2011 E60 MPH RENO KS TRAINED SPOTTER
&&
SGSLocal storm report, Aug 7, 10:08 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1008 PM CDT SUN AUG 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1006 PM TSTM WND GST 5 NNE KINGMAN 37.71N 98.08W
08/07/2011 M67 MPH KINGMAN KS TRAINED SPOTTER
&&
SGSThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 9:20 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 55 min |
| Aug 7, 9:38 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 35 min |
| Aug 7, 9:53 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno, Sedgwick | 52 min |
| Aug 7, 10:28 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Reno, Sedgwick | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.